Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 2, NWS Wichita, KS

May 30, 2018Russell County, Kansas

NWS Wichita, KS issued this river flood warning at May 30, 2018, 1:24 PM CDT for Russell County, Kansas. It took effect at May 31, 2018, 2:33 AM CDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
May 30, 2018, 1:24 PM CDT (18:24 UTC)
In effect from
May 31, 2018, 2:33 AM CDT
Expired
May 31, 2018, 2:45 PM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Russell County, KS

The radar

The Grand Island radar (KUEX), 151 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) near Russell (RUSK1). The gauge peaked at 19.16 ft at May 31, 2018, 3:00 AM CDT.

actionminormoderate510152005/3005/3106/01
Action stage
16 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06867000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

565 
WGUS43 KICT 301824
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
124 PM CDT Wed May 30 2018

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Saline River Near Russell affecting Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-310824-
/O.NEW.KICT.FL.W.0002.180531T1048Z-180601T1048Z/
/RUSK1.1.ER.180531T1048Z.180531T1200Z.180531T2248Z.NO/
124 PM CDT Wed May 30 2018

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Saline River Near Russell.
* From late tonight until late Thursday night.
* At 12:30 PM Wednesday the stage was 5.5 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Thursday morning and 
  continue to rise to near 18.5 feet by Thursday morning. The river 
  will fall below flood stage by Thursday afternoon.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft. The areas 
  where Saline River Road, Canyon Road and 180th Street connect, 
  several sections along those roads will begin to flood. It may be 
  possible small bridge crossings in the vicinity may be underwater.
  Fairport Road will be underwater on the east and west entrances into
  Fairport. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Thu    Fri    Sat
  Russell         18.0   5.5  Wed 12 PM   18.5   15.0    8.7
    
&&
     
LAT...LON 3909 9904 3900 9865 3888 9871 3899 9904


$$

JAS
7 follow-up statements
965 
WGUS83 KICT 310144
FLSICT
Flood Statement
National Weather Service Wichita KS
844 PM CDT Wed May 30 2018

...The flood warning continues for the following river in Kansas...
 
  Saline River Near Russell affecting Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-311544-
/O.EXT.KICT.FL.W.0002.180531T1055Z-180601T1030Z/
/RUSK1.1.ER.180531T1055Z.180531T1200Z.180531T2230Z.NO/
844 PM CDT Wed May 30 2018

The Flood Warning continues for
  The Saline River Near Russell.
* From late tonight until late Thursday night.
* At  8:30 PM Wednesday the stage was 11.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Thursday morning and 
  continue to rise to near 18.5 feet by Thursday morning. The river 
  will fall below flood stage by Thursday afternoon.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft. The areas 
  where Saline River Road, Canyon Road and 180th Street connect, 
  several sections along those roads will begin to flood. It may be 
  possible small bridge crossings in the vicinity may be underwater. 
  Further upstream all the way up to Fairport expect some county 
  roads along the river to be underwater.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Thu   Fri   Sat   
  Russell            18.0  11.1  Wed  8 PM   17.9  11.0   6.5
    
&&
    
LAT...LON 3909 9904 3900 9865 3888 9871 3899 9904


$$

Lawson
360 
WGUS83 KICT 310304
FLSICT
Flood Statement
National Weather Service Wichita KS
1004 PM CDT Wed May 30 2018

...The flood warning continues for the following river in Kansas...
 
  Saline River Near Russell affecting Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-311703-
/O.EXT.KICT.FL.W.0002.180531T0815Z-180601T1048Z/
/RUSK1.1.ER.180531T0815Z.180531T1200Z.180531T2248Z.NO/
1004 PM CDT Wed May 30 2018

The Flood Warning continues for
  The Saline River Near Russell.
* From late tonight until late Thursday night.
* At  9:30 PM Wednesday the stage was 13.5 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Thursday morning and 
  continue to rise to near 18.5 feet by Thursday morning. The river 
  will fall below flood stage by Thursday afternoon.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft. The areas 
  where Saline River Road, Canyon Road and 180th Street connect, 
  several sections along those roads will begin to flood. It may be 
  possible small bridge crossings in the vicinity may be underwater. 
  Further upstream all the way up to Fairport expect some county 
  roads along the river to be underwater.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Thu   Fri   Sat   
  Russell            18.0  13.5  Wed  9 PM   17.9  11.0   7.2
    
&&
    
LAT...LON 3909 9904 3900 9865 3888 9871 3899 9904


$$

Lawson
496 
WGUS83 KICT 310735
FLSICT
Flood Statement
National Weather Service Wichita KS
235 AM CDT Thu May 31 2018

...The flood warning continues for the following river in Kansas...
 
  Saline River Near Russell affecting Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-312135-
/O.EXT.KICT.FL.W.0002.180531T0733Z-180601T1108Z/
/RUSK1.1.ER.180531T0518Z.180531T1200Z.180531T2308Z.NO/
235 AM CDT Thu May 31 2018

The Flood Warning continues for
  The Saline River Near Russell.
* From early this morning until Friday morning.
* At  1:30 AM Thursday the stage was 18.6 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 18.9 feet by this
  morning. The river will fall below flood stage this evening.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft. The areas 
  where Saline River Road, Canyon Road and 180th Street connect, 
  several sections along those roads will begin to flood. It may be 
  possible small bridge crossings in the vicinity may be underwater. 
  Further upstream all the way up to Fairport expect some county 
  roads along the river to be underwater.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Russell         18.0  18.6  Thu 1 AM    14.8    8.6    6.3
    
&&
     
LAT...LON 3909 9904 3900 9865 3888 9871 3899 9904


$$

Lawson
082 
WGUS43 KICT 310842
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
342 AM CDT Thu May 31 2018

...Forecast flooding changed from Minor to Moderate severity for the 
following rivers in Kansas...

  Saline River Near Russell affecting Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-312241-
/O.EXT.KICT.FL.W.0002.000000T0000Z-180601T1936Z/
/RUSK1.2.ER.180531T0518Z.180531T1800Z.180601T0736Z.NO/
342 AM CDT Thu May 31 2018

...Forecast flooding increased from Minor to Moderate severity...
The Flood Warning continues for 
 The Saline River Near Russell.
* Until Friday afternoon.
* At 3:30 AM Thursday the stage was 19.0 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 20.0 feet by this
  afternoon. The river will fall below flood stage early Friday 
  morning.
* Impact...At 20.5 feet...Fields are inundated especially on the south
  side of the river. Land Road, 1/2 mile south of river guage site, 
  will be covered by flood waters less than 1 inch deep. Saline River
  Road between Canyon Road and 180th Street, 7 miles northwest of the
  guage site, will have several areas underwater. Low secondary road 
  bridges may be underwater. Upstream by 1/2 mile, water reaches 
  outbuildings.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Russell         18.0  19.0  Thu 03 AM   16.9    8.3    7.0
    
&&
     
LAT...LON 3909 9904 3900 9865 3888 9871 3899 9904


$$

KED
206 
WGUS83 KICT 311336
FLSICT
Flood Statement
National Weather Service Wichita KS
835 AM CDT Thu May 31 2018

...The flood warning continues for the following river in Kansas...
 
  Saline River Near Russell affecting Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-010335-
/O.EXT.KICT.FL.W.0002.000000T0000Z-180601T1525Z/
/RUSK1.1.ER.180531T0518Z.180531T0815Z.180601T0325Z.NO/
835 AM CDT Thu May 31 2018

The Flood Warning continues for
  The Saline River Near Russell.
* Until Friday morning.
* At  7:30 AM Thursday the stage was 18.9 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  tonight.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft. The areas 
  where Saline River Road, Canyon Road and 180th Street connect, 
  several sections along those roads will begin to flood. It may be 
  possible small bridge crossings in the vicinity may be underwater. 
  Further upstream all the way up to Fairport expect some county 
  roads along the river to be underwater.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Russell         18.0  18.9  Thu 07 AM   16.4    8.1    7.0
    
&&
     
LAT...LON 3909 9904 3900 9865 3888 9871 3899 9904


$$

JAS
804 
WGUS83 KICT 311718
FLSICT
Flood Statement
National Weather Service Wichita KS
1218 PM CDT Thu May 31 2018

...The flood warning continues for the following river in Kansas...
 
  Saline River Near Russell affecting Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-010538-
/O.EXT.KICT.FL.W.0002.000000T0000Z-180601T0538Z/
/RUSK1.1.ER.180531T0518Z.180531T0815Z.180531T1738Z.NO/
1218 PM CDT Thu May 31 2018

The Flood Warning continues for
  The Saline River Near Russell.
* Until late tonight.
* At 11:30 AM Thursday the stage was 18.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft. The areas 
  where Saline River Road, Canyon Road and 180th Street connect, 
  several sections along those roads will begin to flood. It may be 
  possible small bridge crossings in the vicinity may be underwater. 
  Further upstream all the way up to Fairport expect some county 
  roads along the river to be underwater.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Russell         18.0  18.3  Thu 11 AM   13.9    8.3    7.0
    
&&
     
LAT...LON 3909 9904 3900 9865 3888 9871 3899 9904


$$

JAS
296 
WGUS83 KICT 311945
FLSICT
Flood Statement
National Weather Service Wichita KS
245 PM CDT Thu May 31 2018

...The flood warning is cancelled for the following river in 
Kansas...
 
  Saline River Near Russell affecting Russell County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-312015-
/O.CAN.KICT.FL.W.0002.000000T0000Z-180601T0538Z/
/RUSK1.1.ER.180531T0518Z.180531T0815Z.180531T1811Z.NO/
245 PM CDT Thu May 31 2018

The Flood Warning is cancelled for
  The Saline River Near Russell.
* At  2:30 PM Thursday the stage was 17.8 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage at 2 PM Thursday.
* Forecast...The river will continue to fall to 13.9 feet by Friday 
  morning.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft. The areas 
  where Saline River Road, Canyon Road and 180th Street connect, 
  several sections along those roads will begin to flood. It may be 
  possible small bridge crossings in the vicinity may be underwater. 
  Further upstream all the way up to Fairport expect some county 
  roads along the river to be underwater.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Fri    Sat    Sun
  Russell         18.0  17.8  Thu 02 PM   13.9    8.3    7.0
    
&&
     
LAT...LON 3909 9904 3900 9865 3888 9871 3899 9904


$$

JAS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 30, 12:51 PM CDT, 33 minutes earlier.

Area forecast discussion, May 30, 12:51 PM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1251 PM CDT Wed May 30 2018

.SHORT TERM...(Today through Friday night)
Issued at 307 AM CDT Wed May 30 2018

Main challenge is elevated nocturnal convection and potential for a
few severe storms tonight, then intense heat/humidity on Friday.
Fog was developing in areas across western Kansas early this
morning and expect some radiational fog as well across parts of
central Kansas. Subsidence in the wake of the departing upper trof
should mitigate/limit chances for diurnal convection across much
of the area today. However, a shortwave upper trof over the
Southwest CONUS early this morning will emerge over the central
high Plains early this evening before moving east across Kansas
and northern Oklahoma tonight. Elevated moisture transport on the
low level jet will impinge over the stationary front across
Oklahoma into southern Kansas. The combination of forcing for
ascent in a region of MUCAPE values over 3000 j/kg and moderate
cloud bearing shear should support strong to marginally severe
convection tonight across southern Kansas. Plan to upgrade this
potential in the hazardous weather outlook. The progressive
shortwave and potential MCS may linger across southeast Kansas
until mid-morning Thursday, leaving a sultry airmass in its wake.
Friday looks even steamier under the building ridge aloft with
high temperatures well into the 90s and dew points in the 70-75F
along and east of the Kansas turnpike. This could necessitate the
first Heat Advisory of the season.

Darmofal

.LONG TERM...(Saturday through Tuesday)
Issued at 307 AM CDT Wed May 30 2018

The medium range models still show a stronger upper trof moving
across the northern Plains and Upper Midwest over the weekend with
the associated cold front moving south across Kansas. This should
drop highs mainly into the 80s by Sunday before warming again
through early next week.

KED

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1248 PM CDT Wed May 30 2018

A shortwave trough over the Southern Rockies this afternoon is
progged to lift north and east tonight bringing increasing
chances for strong and severe storms to southern Kansas mainly
after midnight. Strong westerly outflow winds 40-55 knots appear
possible after 06Z impacting KICT. This will likely drive flight
categories into the IFR or LIFR range briefly under the heaviest
storm activity. The TAF for ICT was trended in that direction and
will be updated with confidence increases.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    92  68  92  71 /  10  60  10  10
Hutchinson      91  67  92  70 /  10  30  10  10
Newton          90  67  90  70 /  10  40  10  10
ElDorado        90  67  90  70 /  10  60  20  10
Winfield-KWLD   91  68  92  72 /  10  60  10  10
Russell         90  64  92  68 /  10  10  10  10
Great Bend      89  65  92  68 /  10  20  10  10
Salina          92  66  93  70 /  10  20  10  10
McPherson       91  66  92  69 /  10  30  10  10
Coffeyville     91  70  90  71 /  10  60  40  30
Chanute         90  68  89  70 /  10  60  40  20
Iola            89  68  89  70 /  10  60  30  30
Parsons-KPPF    91  69  90  71 /  10  60  40  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...MWM
Hazardous weather outlook, May 30, 9:57 AM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
957 AM CDT Wed May 30 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-310900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
957 AM CDT Wed May 30 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Thunderstorm chances will return to southern Kansas late tonight.
A few strong to severe storms will be possible. The greatest risk
is expected to reside generally along and south of a Kingman to
Wichita to Iola line, where quarter size hail, damaging winds to 60
mph and locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Chances for thunderstorms could linger across primarily southeast
Kansas on Thursday into Thursday evening where a few strong storms
could be possible.

Heat and humidity will increase across the region on Friday with
heat indices expected in the 100 to 105 degree range during the
afternoon hours.

Slight chances for thunderstorms may exist early next week across
primarily central Kansas, though the risk for organized severe
weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility tonight, generally along
and south of a Kingman to Wichita to Iola line.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:00 PM CDTSpecial Weather StatementICTButler30 min
May 29, 7:01 PM CDTAreal Flood WarningICTBarton, Ellsworth, Rice, Saline4 hr
May 29, 7:09 PM CDTSevere Thunderstorm WarningICTKingman, Reno66 min
May 29, 7:16 PM CDTSevere Thunderstorm WarningICTMcPherson29 min
May 29, 7:38 PM CDTSevere Thunderstorm WarningICTRussell27 min
May 29, 7:48 PM CDTSevere Thunderstorm WarningICTMcPherson, Marion, Rice37 min
May 29, 7:55 PM CDTSpecial Weather StatementICTHarvey35 min
May 29, 8:04 PM CDTSpecial Weather StatementICTHarvey26 min
May 29, 8:05 PM CDTSpecial Weather StatementICTHarvey10 min
May 29, 8:10 PM CDTSpecial Weather StatementICTMarion35 min
May 29, 8:24 PM CDTSevere Thunderstorm WarningICTHarvey24 min
May 29, 8:27 PM CDTSpecial Weather StatementICTMarion33 min
May 29, 8:47 PM CDTSpecial Weather StatementICTButler28 min
May 29, 8:50 PM CDTSpecial Weather StatementICTHarper25 min
May 29, 8:52 PM CDTSpecial Weather StatementICTHarper38 min
May 29, 9:01 PM CDTSpecial Weather StatementICTMarion29 min
May 29, 9:09 PM CDTSpecial Weather StatementICTButler36 min
May 29, 9:13 PM CDTSpecial Weather StatementICTSedgwick32 min
May 29, 9:21 PM CDTSpecial Weather StatementICTGreenwood24 min
May 29, 9:49 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood56 min
May 29, 10:28 PM CDTSevere Thunderstorm WarningICTElk, Greenwood47 min
May 29, 10:40 PM CDTSpecial Weather StatementICTChautauqua, Cowley35 min
May 29, 11:02 PM CDTSevere Thunderstorm WarningICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson58 min
May 29, 11:15 PM CDTSpecial Weather StatementICTChautauqua30 min
May 30, 12:01 AM CDTSpecial Weather StatementICTLabette, Montgomery, Neosho, Wilson29 min

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.